Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 124, NWS Tallahassee, FL

May 9, 2012Holmes County, Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 9, 2012, 1:34 PM CDT for Holmes County, Walton County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2012, 1:34 PM CDT (18:34 UTC)
Expired
May 9, 2012, 2:15 PM CDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Holmes County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 17 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS52 KTAE 091834
SVRTAE
FLC059-131-091915-
/O.NEW.KTAE.SV.W.0124.120509T1834Z-120509T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
134 PM CDT WED MAY 9 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 215 PM CDT

* AT 131 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING       
  FROM DE FUNIAK SPRINGS TO 17 MILES SOUTHWEST OF DE FUNIAK          
  SPRINGS...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DE   
  FUNIAK SPRING...CENTER RIDGE...PLEASANT RIDGE...NEW HOME...        
  PONCE DE LEON...FREEPORT...SHADY GROVE...AND RED BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE INSIDE A 
STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3082 8619 3076 8583 3074 8582 3066 8587
      3064 8591 3060 8592 3059 8590 3038 8611
      3045 8617 3045 8619 3047 8621 3047 8624
      3057 8640 3071 8640
TIME...MOT...LOC 1834Z 283DEG 22KT 3077 8613 3057 8633

$$

38-GODSEY
1 follow-up statement
639 
WWUS52 KTAE 091853
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
153 PM CDT WED MAY 9 2012

FLC059-131-091915-
/O.CON.KTAE.SV.W.0124.000000T0000Z-120509T1915Z/
HOLMES FL-WALTON FL-
153 PM CDT WED MAY 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL WALTON AND SOUTHWESTERN HOLMES COUNTIES...

AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ARGYLE TO PORTLAND...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
EUCHEEANNA...PONCE DE LEON...SHADY GROVE...FREEPORT...AND RED BAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3080 8607 3076 8583 3074 8582 3071 8584
      3064 8591 3060 8592 3059 8590 3038 8611
      3045 8617 3045 8619 3047 8621 3047 8624
      3052 8631
TIME...MOT...LOC 1853Z 283DEG 22KT 3072 8599 3052 8619

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:40 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 9, 10:40 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1140 AM EDT Wed May 9 2012

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
OUR FORECAST AREA TODAY...

.DISCUSSION...12 UTC surface analysis shows a cold front across
Middle Georgia southwestward into East Central Alabama and into the
Louisiana Delta. Southerly flow ahead of the front is bringing in
moist air with dewpoints in the upper 60s. Visible satellite imagery
shows the large cloud shield associated with the front moving in
from the west. NW areas of the CWA have been under heavy cloud cover
the majority of the morning while areas further east have been
mostly clear.

Vapor imagery and 500 mb data show a positively tilted progressive
trough across the Great Lakes surging into the Ohio River Valley.
This feature will help accelerate the front across the area later
today and also lead to an increase in the overall environmental
flow.

The 12 UTC KTAE sounding was relatively unimpressive this morning
with nearly uniform moist adiabatic lapse rates through the
troposphere. Modification of this sounding to 88/68 yields around
2000 J/KG of SBCAPE, but poor lapse rates will likely limit any hail
threat. Some mid level dry air will likely promote better downburst
potential today and with better deep layer shear today (still only
about 30 knots) expect some storms to become strong to severe in the
afternoon hours with damaging winds being the primary threat.

Areas that have remained mostly clear this morning from KTLH
eastward could tap larger CAPE values and become severe. Local 4km
WRF is in agreement with this and shows isolated convection forming
ahead of the main frontal line along the sea breeze.

&&

.AVIATION...After some localized LIFR conditions in fog and low
clouds this morning, VFR conditions currently prevail at all sites.
Expect thunderstorm coverage to increase this afternoon and all
sites have MVFR tempos for thunderstorms starting around 18z. Of
course, in some of the stronger storms conditions will likely drop
to IFR levels and this will be handled in the 18z TAF package later
today.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&

GODSEY/WALSH/CAMP
Hazardous weather outlook, May 9, 1:05 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 PM EDT WED MAY 9 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-100800-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
205 PM EDT WED MAY 9 2012 /105 PM CDT WED MAY 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME FAIRLY
WIDESPREAD...MOVING FROM WEST TO EAST ACROSS THE AREA. SOME STRONG
TO SEVERE STORMS ARE EXPECTED. THE STORMS SHOULD PEAK IN INTENSITY
IN THE MID TO LATE AFTERNOON...BETWEEN 3 PM AND 7 PM EDT. DAMAGING
WIND GUSTS WILL BE THE PRIMARY THREAT WITH ANY STORMS...ALTHOUGH
SOME HAIL UP TO 1 INCH IN DIAMETER MAY OCCUR WITH THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE NEXT
THREAT FOR THUNDERSTORMS WILL COME LATE IN THE WEEKEND INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER. SPOTTERS AND EMERGENCY
MANAGERS SHOULD CLOSELY MONITOR THE WEATHER AND REPORT ANY SEVERE
STORMS TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08/RB

In the hours before

Special weather statement, May 9, 1:25 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT WED MAY 9 2012

FLZ007>009-108-091930-
HOLMES FL-NORTH WALTON FL-CENTRAL WALTON FL-SOUTH WALTON FL-
125 PM CDT WED MAY 9 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR WESTERN HOLMES AND
WALTON COUNTIES IN THE PANHANDLE OF FLORIDA...

* UNTIL 230 PM CDT

AT 122 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF DE
FUNIAK SPRINGS TO 7 MILES NORTH OF VALPARAISO...MOVING EAST AT 25
MPH.

PEOPLE IN WALTON AND SOUTHERN HOLMES COUNTIES...INCLUDING THE CITY
OF DE FUNIAK SPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3073 8640 3090 8618 3083 8569 3077 8573
      3079 8575 3079 8582 3072 8582 3066 8587
      3064 8591 3060 8592 3059 8589 3056 8589
      3043 8599 3052 8640
TIME...MOT...LOC 1824Z 277DEG 20KT 3080 8620 3060 8644

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:25 PM CDTSpecial Weather StatementTAEWalton65 min
May 9, 2:07 PM CDTSpecial Weather StatementTAEWashington38 min
May 9, 3:28 PM CDTSpecial Weather StatementTAELeon22 min
May 9, 3:45 PM CDTSpecial Weather StatementTAELeon30 min
May 9, 4:25 PM CDTSpecial Weather StatementTAEJefferson50 min
May 9, 4:40 PM CDTSpecial Weather StatementTAEJefferson35 min
May 9, 4:42 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor, Wakulla48 min
May 9, 4:52 PM CDTSpecial Marine WarningTAE38 min
May 9, 5:15 PM CDTSpecial Weather StatementTAEMadison30 min
May 9, 5:20 PM CDTSevere Thunderstorm WarningTAELafayette, Taylor25 min
May 9, 5:25 PM CDTSpecial Marine WarningTAE50 min
May 9, 5:42 PM CDTSpecial Weather StatementTAETaylor48 min
May 9, 6:04 PM CDTSpecial Marine WarningTAE41 min
May 9, 6:14 PM CDTSpecial Marine WarningTAE31 min
May 9, 6:44 PM CDTSpecial Marine WarningTAE46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.